[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1991

Hypoprothrombinemia and Hemorrhage in a Surgical Patient Treated With Cefotetan

Author Affiliations

From the Surgical Service, Veterans Affairs Medical Center, Manchester, NH, and Harvard Medical School, New England Deaconess Hospital, Boston, Mass.

Arch Surg. 1991;126(4):524-525. doi:10.1001/archsurg.1991.01410280128021
Abstract

• For 4 days before surgical repair of a diverticulitic colovesical fistula and for 6 days after, a 63-year-old man was treated with 2 g of intravenous cefotetan disodium every 12 hours for associated urosepsis with bacteremia. Postoperatively, the patient followed a diet of intravenous nutrition only. Uneventful convalescence was interrupted by signs of sudden major blood loss, accompanied by prolonged prothrombin time. After stabilization with packed red blood cells, fresh plasma, crystalloids, and parenteral vitamin K, laparotomy revealed a huge intra-abdominal clot, which was evacuated. This case illustrates the risk of unexpected hypoprothrombinemia and hemorrhage in a cefotetantreated surgical patient who demonstrated none of the usual comorbid conditions generally described in patients with antibiotic-induced hypoprothrombinemia. Like cefamandole nafate, cefoperazone sodium, moxalactam disodium, and other cephalosporins containing the methylthiotetrazole side chain, cefotetan appears to pose an unusual risk of major bleeding.

(Arch Surg. 1991;126:524-525)

×